Thunderstorm Wind, Pottawatomie
- When
- May 4, 2:32 PM CST to 2:35 PM CST
- Where
- Pottawatomie County, 2.54 mi ENE of Havensville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 39.540, -96.040
Wind gusts estimated.
On the evening of May 4th a line of strong storms developed along a stationary boundary. Storm continued to develop and train over the same areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of May 4th a line of strong storms developed along a stationary boundary. Storm continued to develop and train over the same areas. Due to high moisture content the storms produced very efficient rainfall rates. They were also strong enough to produce severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 4, 11:31 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1231 PM CDT Mon May 4 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 332 AM CDT MON MAY 4 2015 Early this morning a frontal boundary extended from southwest Iowa into west central Kansas. A surface low was located over north central Kansas along the frontal boundary. Low level jet has been oriented parallel to the frontal zone. Outflow boundary from eastern Nebraska convection was moving southwest across northeast Kansas at 08Z. Could see some elevated activity along this boundary early this morning until the low level jet weakens. Water vapor loop shows a shortwave across northeast New Mexico. This shortwave is forecast to move northeast along the frontal zone today reaching southeast Nebraska by early evening. Showers ahead of the wave in southwest Kansas may move into central and north central Kansas this morning. The frontal boundary will sag south and extend from north central Missouri to near Salina to southwest Kansas. Models continue to show marginal shear around 20 to 30 kts south of the front and 30 to 40 kts near and north of the front. MUCAPE varies from 1000-2000 J/kg this afternoon and may likely be lower in parts of north central Kansas where more clouds are expected with the above mentioned wave and morning precipitation. Main hazards will be large hail and strong winds. A tornado is also possible across north central and central Kansas near the surface low in central Kansas this afternoon. Forecast soundings show good low level turning in the hodograph with helicity around 300 m2/s2. Tonight the low level jet will become oriented perpendicular to the the frontal boundary with elevated thunderstorms possible north of I-70. The convection should sift to the north through the night as the nearly stationary front lifts north as a warm front into southern Nebraska. Will keep highest probability near the Nebraska border with areas south of I-70 likely remaining dry overnight. Locally heavy rainfall will be possible across north central and northeast Kansas tonight. Temperatures will continue to be warm with highs in the upper 70s to lower 80s and lows in the upper 50s to lower 60s. .LONG TERM...(Tuesday through Sunday) Issued at 332 AM CDT MON MAY 4 2015 Models continue to show an active, wet pattern being in place across the region through the end of the week and even through the weekend. By Tuesday morning, models show Monday's cold front progressing northward into southern Nebraska as a warm front due to the mid-level ridge centered over the southeastern U.S. building northward into the Central Plains. This boundary should remain north of the area, resulting in the best chance this week for dry conditions across the majority of the forecast area. Have kept slight chance PoPs in for far north central Kansas as the boundary may be close enough for associated precipitation to skim the area. However, these dry conditions will be short-lived as a mid-level trough over the southwestern U.S. is progged to lift northeastward into the Central Plains Tuesday night into Wednesday, supplying decent forcing to support thunderstorm development across the region so have likely to definite PoPs across the entire forecast area. While models show this trough continuing to lift northward into the Northern Plains Wednesday night into Thursday, another mid-level closed low looks to develop along the west coast and follow a similar track into the southwestern U.S. before lifting northeastward into the Rockies and High Plains by the weekend. With this mid-level pattern in place, surface low pressure should remain anchored over the High Plains and central U.S., resulting in continued mild temperatures and persistent southerly flow advecting moisture from the Gulf of Mexico. This steady stream of moisture from the Gulf northward into the region, combined with forcing from the stalled out cold front just west of the area and a few weak embedded shortwaves, will help to support the potential for scattered shower and thunderstorm chances through the end of the week and into the weekend. However, the exact timing and location of this cold front along with any weak embedded waves is still uncertain amongst the models, so confidence is low in when the best periods for precipitation will be from late week through the weekend. Models suggest that the cold front may advance a bit further east by Friday, stretching into portions of far northern Kansas which would help to promote better chances for precipitation. However, models also show this boundary stalling out over the region into the weekend with the next approaching mid-level trough finally helping to push the cold front eastward across the area on Sunday. Expect temperatures to remain fairly consistent across the region this week and through the weekend as the surface pattern remains fairly unchanged. The persistent southerly flow will support the steady advection of warm, moist air into the region with highs in the 70s, lows in the upper 50s/low 60s, and dewpoints in the 50s and 60s. && .AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon) Issued at 1231 PM CDT MON MAY 4 2015 Only minor changes to going forecast. Shifted VCTS concern one hour later but confidence in any time or location seeing TS is too low for inclusion. South winds increase late in the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Hennecke AVIATION...65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 539 AM CDT MON MAY 4 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-051045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 539 AM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS MUCH OF THE OUTLOOK AREA WITH THE HIGHER PROBABILITY NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. A TORNADO IS ALSO POSSIBLE MAINLY WEST OF A HERINGTON TO JUNCTION CITY TO WASHINGTON LINE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD POTENTIALLY BE STRONG TO SEVERE...PRIMARILY ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT MON MAY 4 2015
KSZ023-042030-
POTTAWATOMIE-
256 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE
COUNTY...
THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONAGA AND HAVENSVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3946 9603 3945 9604 3940 9639 3952 9645
3957 9619 3957 9611
TIME...MOT...LOC 1956Z 243DEG 26KT 3949 9631The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
8 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated.
There is 4 to 6 inches of standing water between 3rd and 6th street on Poyntz ave.
Received several reports of roads flooded up to the windows of cars.
Emergency manager reported water entering businesses in downtown Manhattan.
Emergency manager reported some flooding on the Kansas State University Campus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570127, 570128, 570129, 570130, 570131, 574331, 570132, 570133, 570134, 570137, 570138, 570135, 570136.